Colorado, 2020Wildfire in Colorado, July 13 to 23, 2020
July 13 to 23, 2020 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 26 miles southwest of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 26 miles southwest of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 10:40 AM MST, 20 minutes earlier.
Area forecast discussion, Jul 13, 10:40 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 AM MDT Mon Jul 13 2020
.SHORT TERM...(Today through Tuesday)
Issued at 409 AM MDT Mon Jul 13 2020
The best height falls were over the Northern Rockies on the 13/00Z
H500 chart...hand drawn of course. This is in response to the
area of anomalous low heights swinging across northwest NOAM.
This has been a persistent pattern since the Spring and is a
harbinger of windy conditions across the Great Basin as the
thermal gradient aloft tightens. The nocturnal convection that is
hanging on this morning is another indication of this gradient
aloft...especially since we have added some moisture into the
mix. The jet that has formed trying to even out temperatures aloft
is providing the weak ascent necessary to keep releasing the
elevated instability. In turn this will keep showers drifting
across the CWA through at least sunrise. We should have a bit of
a downturn in coverage until heating over the terrain gets the
convection bubbling. As this mixing deepens the stronger winds
aloft will be brought down allowing the PBL moisture to mix out
as well. This means another hot...dry and windy day is in store
with the return of critical fire weather conditions. The best
chance to get any measurable rainfall down to the ground remains
over the higher terrain most of the day. Dry subcloud layers will
mean additional stronger gusts added into the mix for the lower
elevations only adding to the fire concerns. Virga/Showers and
cooling aloft with sunset will set the stage for convection to
linger into the early morning hours over the central CWA...with
the subtle jet aloft remaining overhead. Slightly drier air will
be working into the region as the confluent flow aloft turns more
more Westerly. Models have been struggling with this
lately...underestimating the residual mositure for making terrain
focused storms back to the West. The best chances will be over the
Colorado high country but would not be surprised to see some
isolated storms fire as far West and the E.Tavaputs Tuesday
afternoon. Either way there will be a downturn in convective
coverage. Winds...low RH and above normal temperatures continue
into Tuesday however. Winds won't be quite as strong but the
threat of critical fire weather conditions at least for another
afternoon. With the suppression of the hot ridge to the South
temperatures over the next 24 hours will be just cool enough to
allow the heat advisory to expire this morning.
.LONG TERM...(Tuesday night through Sunday)
Issued at 409 AM MDT Mon Jul 13 2020
By Wednesday, the weak, flat, positively-tilted shortwave digging
through the Pacific Northwest will pass to our north and quickly
eject eastward into the central Plains and upper Midwest. In its
wake, H5 heights will rise a smidge as the strong ridge sprawled
across the southern CONUS flexes northward. As a result of a relaxed
pressure gradient, mid and upper levels winds will be less than on
Monday and Tuesday. Therefore, the concern for critical fire weather
will be reduced and additional red flag highlights will not be
necessary. Lingering moisture across the forecast area will be a
bit stale, but there will likely be just enough pooled up to re-
fire isolated afternoon convection again in the higher terrain
near the Continental Divide. Elsewhere, a mainly dry day is
forecast with high temperatures a couple of degrees cooler than
Tuesday.
Thursday into Friday, the core of the ridge will slowly begin to
inch eastward and set up shop over the lower Mississippi Valley.
Meanwhile, a weak wave just off the southern California coast will
briefly cut off and become nearly stationary through the end of the
week. In conjunction, these features will help to steer another
plume of sub-tropical moisture into our region from the Mexican
Plateau and Desert Southwest. Weak disturbances rounding the
western periphery of the ridge will act on this moisture, leading
to an uptick in convection each day. Given proximity to the
richest moisture, the central and southern mountains will once
again be favored. Unsurprisingly, it's those areas where
deterministic and ensemble guidance are highlighting the best
potential for appreciable QPF. Antecedent drought conditions and a
dry sub-cloud layer remain caveats, but if there is a regime you
want for meaningful rainfall, this one certainly won't hurt. Due
to convective cloud cover and debris, temperatures will fall back
another couple of degrees and be closer to seasonal averages.
Ensemble guidance then hints at the ridge building back westward
over the weekend and this will introduce some questions in terms of
convection/precipitation potential. On one hand, the ridge may act
to choke off the plume of moisture, reducing the threat of showers
and storms. On the other hand, the moisture that will already be in
place may end up getting trapped with not much change from Thursday
and Friday. With the jet stream so far to the north, and no real
means to flush the moisture out, it may not matter that the ridge
builds back to the west. At this point, leaning towards
shower/thunderstorm chances continuing into the weekend, but
confidence is low. We'll keep an eye on the trends in the coming
days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon Jul 13 2020
A fairly active day on tap with convection expected across the
forecast area. A weak disturbance will be the focus of showers and
storms this afternoon with VCTS and -TSRA included for many TAF
sites. While cigs and vis will likely remain VFR, gusty and
erratic outflow winds will be common. Outside of the convection,
gusty southwest winds are also expected, reaching 25 to 30kts
through the afternoon hours. Do not anticipate any ILS breakpoints
being met though the convection may pose some problems for
arrivals and departures across eastern Utah and western Colorado.
&&
.FIRE WEATHER...
Issued at 409 AM MDT Mon Jul 13 2020
Gradient winds tighten today with the passage of a system to our
North. This combined with winds from outflow due to showers or
virga will create widespread gusts of 25 to 35 mph and likely
higher near storms. Continued hot conditions will aid in producing
the afternoon Red Flag conditions as humidity drops below 15
percent. Little rainfall is expected in some of the mid to lower
elevations increasing the risk for fire starts from lightning.
Similar conditions expected Tuesday before winds aloft become
lighter through the remainder of the week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203-
207-290-292.
Red Flag Warning from noon to 8 PM MDT Tuesday for COZ200-202-
203-207-290-292.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
491.
Red Flag Warning from noon to 8 PM MDT Tuesday for UTZ487-490-
491.
Heat Advisory until 8 PM MDT this evening for UTZ022-027>029.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...TGR
FIRE WEATHER...TGJTHazardous weather outlook, Jul 13, 3:45 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
445 AM MDT Mon Jul 13 2020
COZ001>014-017>023-UTZ022>025-027>029-141045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
445 AM MDT Mon Jul 13 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will be possible mainly this afternoon.
Gusty outflow winds will be the main threat which could occur near
the thunderstorms, dissipating showers and even virga. Hot...dry
and windy conditions will also increase the fire danger across
much of the region today. Isolated thunderstorm coverage could
persist into the early morning hours though the threat of strong
winds will decrease.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Critical fire weather conditions will continue Tuesday along with
afternoon thunderstorm development. In fact afternoon
thunderstorms can be expect each day through Sunday with the best
coverage remaining over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- July 13, 11:00 AM MST to July 23, 6:30 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Fawn Creek Fire began in mid July due to lightning 26 miles southwest of Meeker and grew to 3,226 acres before it was contained ten days later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wyoming, July 13, 202068 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 13, 20201 in hail · 19 events
- Excessive Heat in Texas, July 13, 202017 events
- Damaging Winds in Colorado, July 13, 202070 kt wind · 13 events
- Hail and Damaging Winds in Kansas, July 13, 2020$800 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, July 13, 2020$15,000 · 1 in hail · 4 events
- Heat in Texas, July 13 to 16, 202011 events
- Heat in Texas, July 13 to 16, 20208 events
- Flash Flooding and Hail in North Carolina, July 13, 20201 in hail · 7 events
- Flood and Damaging Winds in Massachusetts, July 13, 2020$7,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Colorado, July 13, 20201 in hail · 6 events
- Damaging Winds and High Wind in Nebraska, July 13 to 14, 202052 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896131.